Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Aberdeen, SD

August 12, 2017Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 5:41 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 5:41 PM MDT (23:41 UTC)
Expired
Aug 12, 2017, 6:15 PM MDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KABR 122341
SVRABR
SDC031-041-130015-
/O.NEW.KABR.SV.W.0155.170812T2341Z-170813T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
541 PM MDT SAT AUG 12 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Corson County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...

* Until 615 PM MDT

* At 541 PM MDT, a severe thunderstorm was located 8 miles north of
  Promise, or 8 miles southwest of Mobridge, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4552 10047 4551 10045 4551 10038 4550 10036
      4544 10033 4542 10030 4539 10028 4536 10028
      4532 10032 4534 10065 4552 10066 4554 10049
TIME...MOT...LOC 2341Z 267DEG 15KT 4544 10055 

HAIL...1.00IN
WIND...60MPH
 
$$

SD
2 follow-up statements
744 
WWUS53 KABR 122353
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
553 PM MDT SAT AUG 12 2017

SDC031-041-130015-
/O.CON.KABR.SV.W.0155.000000T0000Z-170813T0015Z/
Corson SD-Dewey SD-
553 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES...

At 553 PM MDT, a severe thunderstorm was located near Revheim Bay Rec
Area, or 7 miles south of Mobridge, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4551 10045 4551 10038 4550 10036 4544 10033
      4542 10030 4539 10028 4536 10028 4532 10032
      4535 10064 4550 10064
TIME...MOT...LOC 2353Z 267DEG 15KT 4544 10048 

HAIL...1.00IN
WIND...60MPH
 
$$

SD
125 
WWUS53 KABR 130009
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
609 PM MDT SAT AUG 12 2017

SDC031-041-130018-
/O.EXP.KABR.SV.W.0155.000000T0000Z-170813T0015Z/
Corson SD-Dewey SD-
609 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND
NORTHEASTERN DEWEY COUNTIES WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4551 10045 4551 10038 4550 10036 4544 10033
      4542 10030 4539 10028 4536 10028 4532 10032
      4535 10064 4550 10064
TIME...MOT...LOC 0008Z 267DEG 15KT 4544 10040 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:21 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
321 PM CDT Sat Aug 12 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1245 PM CDT Sat Aug 12 2017

Isolated to scattered shower and thunderstorm activity is
currently ongoing, and is expected to increase in coverage and
intensity this afternoon and evening. The strongest storms may
produce gusty winds, large hail and heavy rain. Will monitor TAF
sites and amened as necessary. Models also suggest lowering of
CIGS to the MVFR, perhaps IFR, category toward early Sunday
morning before the low pressure system exits the region later
Sunday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...Serr
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 12:50 PM MDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
150 PM CDT SAT AUG 12 2017

SDZ036-037-121930-
Hand SD-Hyde SD-
150 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAND AND EAST
CENTRAL HYDE COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highmore, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highmore and Ree Heights.

LAT...LON 4452 9944 4462 9944 4466 9913 4451 9912
TIME...MOT...LOC 1850Z 263DEG 14KT 4455 9939

SD
Local storm report, Aug 12, 3:50 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             3 NW LYMAN              43.91N 99.77W
08/12/2017  M1.25 INCH       LYMAN              SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Aug 12, 3:59 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
459 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 NW LYMAN              43.91N 99.77W
08/12/2017  M1.25 INCH       LYMAN              SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Special weather statement, Aug 12, 5:12 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
612 PM CDT SAT AUG 12 2017

SDZ009-015-130000-
Dewey SD-Walworth SD-
612 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...

At 612 PM CDT/512 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Glencross, or 23 miles southwest of Mobridge,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Promise, White Horse and Glencross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4551 10035 4547 10037 4526 10045 4526 10100
      4546 10101 4548 10080 4547 10076 4547 10038
      4550 10036 4551 10037
TIME...MOT...LOC 2312Z 268DEG 22KT 4537 10087

SD
Local storm report, Aug 12, 5:40 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       8 S CEDAR CREEK REC ARE 44.04N 99.92W
08/12/2017  M1.95 INCH       LYMAN              SD   PUBLIC

&&

RL
Local storm report, Aug 12, 5:41 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       6 N KENNEBEC            44.00N 99.84W
08/12/2017  M2.25 INCH       LYMAN              SD   PUBLIC

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:47 AM MDTSpecial Weather StatementABRLyman43 min
Aug 12, 7:32 AM MDTSpecial Weather StatementABRLyman43 min
Aug 12, 8:11 AM MDTSpecial Weather StatementABRLyman49 min
Aug 12, 9:58 AM MDTSpecial Weather StatementABRHughes47 min
Aug 12, 10:07 AM MDTSpecial Weather StatementABRSully38 min
Aug 12, 10:58 AM MDTSpecial Weather StatementABRHyde47 min
Aug 12, 11:10 AM MDTSpecial Weather StatementABRHyde35 min
Aug 12, 12:11 PM MDTSpecial Weather StatementABRHyde49 min
Aug 12, 12:50 PM MDTSpecial Weather StatementABRHyde40 min
Aug 12, 1:06 PM MDTSevere Thunderstorm WarningABRLyman39 min
Aug 12, 1:18 PM MDTSevere Thunderstorm WarningABRJones, Lyman57 min
Aug 12, 1:31 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth44 min
Aug 12, 1:44 PM MDTSevere Thunderstorm WarningABRHughes, Lyman46 min
Aug 12, 2:01 PM MDTSevere Thunderstorm WarningABRLyman44 min
Aug 12, 2:28 PM MDTSevere Thunderstorm WarningABRLyman47 min
Aug 12, 2:35 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley19 min
Aug 12, 2:45 PM MDTSevere Thunderstorm WarningABRLyman45 min
Aug 12, 5:12 PM MDTSpecial Weather StatementABRDewey48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.